Illinois, 2009Strong Wind in Illinois, March 10 to 11, 2009
March 10 to 11, 2009 · NWS LOT · 2 events in 2 counties and zones
Strong winds gusted as high as 50 mph during the late evening of March 10th and early morning on March 11th. Tree limbs and power lines were blown down in some areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds gusted as high as 50 mph during the late evening of March 10th and early morning on March 11th. Tree limbs and power lines were blown down in some areas. Measured wind gusts included 48 mph in Lansing; 47 mph in Kankakee; 46 mph in Lynwood; 45 mph in Aurora and 45 mph in Peru.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 10, 5:45 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 10, 5:45 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
645 PM CDT TUE MAR 10 2009
.DISCUSSION...
301 PM CDT
SFC LOW PRESSURE CENTER NOW LOCATED OVR NERN IA...TO W OF
DBQ...WILL CONTINUE TO DEEPEN THIS EVENING AS IT UNDERGOES
OCCLUSION PROCESS. AS THIS OCCURS...MID LVL DRYING INDICATED ON
LATEST WATER VAPOR IMAGERY IS EXPECTED TO SPREAD/SHIFT EWD INTO
UPR MIDWEST THIS EVENING. AS A RESULT...HAVE GONE WITH DRY
FORECAST FOR FAR NWRN PORTION OF FA. HOWEVER...FAVOR MAV POPS
ELSEWHERE WITH AT LEAST CHC MENTION OF SHWRS/ISOL TSTMS. LATEST
VIS IMAGERY DOES SHOW SOME SHALLOW TOPPED CONVECTION TRYING TO GET
GOING OVER EXTREME SERN IA...AND IN AREA OF VERY STRONG DYNAMICS
OVER NWRN WI. EXPECT THIS TREND TO CONTINUE THIS EVENING AS
ISALLOBARIC FIELD STRENGTHENS AND AIDS IN FORCING CONVECTION ALONG
COLD FRONT AS IT ACCELERATES EWD ACROSS IL EARLY THIS EVENING.
BETTER SHOWER/TSTM THREAT STILL LOOKS LIKE IT WILL BE GENERALLY
EAST OF I-55 GIVEN POSITION AND MOVEMENT OF SFC LOW...BETTER
PROXIMITY TO CONTINUED LLVL FORCING AND SOMEWHAT MORE
FAVORABLE...ABLEIT WEAK...INSTABILITY. DESPITE REMOVAL FROM SLIGHT
RISK AREA...STILL WOULD NOT BE SURPRISED TO SEE AN ISOLATED 60 MPH
GUST OR TWO AS BKN LINE OF SHWRS/POSSIBLE TSTMS MOVES THROUGH
DURING NEXT SEVERAL HRS. ACARS SOUNDING TAKEN AT 1930Z INDIACTED
WINDS IN EXCESS OF 50 KTS AS LOW AS 3 THSD FEET SO AGAIN...EXPECT
THAT SOME MODEST DOWNDRAFTS MAY BE ABLE TO EEK OUT A 60 MPH GUST
HERE OR THERE.
COLD FROPA EXPECTED TO MOVE INTO N CNTRL IL...W OF I-39 AROUND 6
PM...REACH CHICAGO ABOUT 8...AND CLEAR NWRN INDIANA BY 10 PM CDT.
THIS WILL END PCPN THREAT ALTOGETHER...BUT WILL SIGNAL ONSET OF
WIND ADVSRY CONDITIONS. AS CYCLONE CONTINUES THROUGH ITS EARLY
OCCLUSION PROCESS...ISALLOBARIC RISE/FALL AXIS TO REMAIN OVER
FA...AS REGION OF INCREASING PRESSURE RISES OVER KS SPREADS NEWD
OVER IL/IN TONIGHT. THIS...COMBINED WITH STRONG LLVL COLD
ADVECTION AND TIGHTENING SFC PRESSURE GRADIENT PLACES AREA IN
FAVORABLE LOCATION FOR WINDOW RATTLING WEST WINDS OVERNIGHT INTO
WEDNESDAY MORNING. THEREFORE WILL KEEP WIND ADVISORY GOING AS IS.
THIS...COMBINED WITH 35 DEG TEMP DROP OVERNIGHT WILL ADD TO
UNPLEASANTRY.
LARGE POLAR HIGH PRESSURE BUILDING ACROSS SRN ALBERTA/SASKATCHEWAN
WILL TAKE A FEW DAYS TO SETTLE SEWD ACROSS UPR MS VLY AND
EVENTUALLY THE SRN GRTLKS REGION. THIS WILL RESULT IN SEVERAL DAYS
OF WELCOME DRY WX HEADING INTO WEEKEND...ALTHOUGH TEMPERATURES
WILL REMAIN WELL BELOW NORMAL. HOWEVER...WITH STRONGER EARLY MARCH
SUNSHINE...THIS AIR MASS SHOULD NOT HAVE THE BITE IT WOULD HAVE
HAD A FEW WEEKS AGO. (EQUINOX LESS THAN 2 WEEKS AWAY)
SOME QUESTION ABOUT CHC POPS SUN-MON TIME PERIOD. GFS SHOWS A
SERIES OF SHORT WAVES EJECTING NEWD ACROSS MIDWEST DURING THIS
TIME SO WILL GO WITH HPC EXTENDED GUIDANCE AND HAVE LO CHC POPS IN
ACROSS ENTIRE AREA DAYS 6-7.
MERZLOCK
&&
.AVIATION...
00Z TAFS...MAIN CONCERNS THIS EVENING INCLUDE FROPA TIMING...
STRENGTH OF WINDS BEHIND THE FRONT AND PRECIP TRENDS AHEAD OF THE
FRONT. COLD FRONT PUSHING EAST ACROSS NORTHWEST IL EARLY THIS
EVENING WITH A THIN LINE OF SHOWERS JUST AHEAD OF THE FRONT. LARGE
AREA OF RAIN ALONG WITH SOME EMBEDDED TS ACROSS FROM CENTRAL IL
WILL PUSH NORTHEAST INTO NORTHWEST INDIANA AHEAD OF THE COLD
FRONT. EXPECT PREVAILING LIGHT RAIN AT GYY/MDW WITH PERIOD OF
PRECIP AT DPA/ORD SHORTER. BEST INSTABILITY SUGGESTS CHANCE FOR
THUNDER WILL REMAIN SOUTH OF THE TERMINALS. PRECIP WILL END WITH
FROPA.
COLD FRONT SHOULD BE PASSING THROUGH RFD AT THE BEGINNING OF THE
PERIOD AND THEN ACROSS NORTHEAST IL AND NORTHWEST INDIANA BETWEEN
02Z AND 03Z. CIGS HAVE GENERALLY GONE VFR BUT THIS WILL BE SHORT
LIVED AS THEY LOWER BACK TO LOW MVFR IN THE NEXT FEW HRS. AREA OF
IFR BEHIND THE FRONT LOOKS LIKE IT MAY ROTATE NORTHEAST...WEST OF
THE TERMINALS. BUT AS COLDER AIR SPREADS ACROSS THE REGION...A
BRIEF PERIOD OF IFR CIGS IS POSSIBLE. BACK EDGE OF CLOUDS ACROSS
EASTERN NEBRASKA AND EASTERN KANSAS WILL MOVE NORTHEAST...REACHING
THE AREA BETWEEN 05Z-07Z. EXACT TIMING WILL NEED TO BE REFINED BUT
TREND AFTER MIDNIGHT WILL BE FOR CIGS TO SCATTER OUT WITH SKC
EXPECTED FOR THE REMAINDER OF THE PERIOD.
SOUTH/SOUTHWEST WINDS AHEAD OF THE COLD FRONT...GUSTING TO
20-25KTS WILL TURN WESTERLY BEHIND THE FRONT WITH GUSTS TO 35KTS.
SFC LOW MOVING NORTHEAST ACROSS THE WESTERN LAKES DOES/T START TO
SIGNIFICANTLY DEEPEN FOR A FEW MORE HRS THEN RAPIDLY DEEPENS OVER
THE NORTHERN LAKES OVERNIGHT. SO STRONGEST WINDS/GUSTS EXPECTED TO
BE FURTHER NORTH. WINDS SLOWLY TURN MORE WEST/NORTHWEST WEDNESDAY
WITH GUSTS TO 25KTS THRU THE AFTERNOON. CMS
&&
.MARINE...
200 PM CDT
LITTLE CHANGE TO THE GOING FORECAST WITH GALE TO STORM FORCE WINDS
EXPECTED FOR LAKE MICHIGAN. THE LOW PRESSURE CENTER OVER NERN IOWA
CONTINUES TO DEEPEN AS IT TRACKS TO THE NORTHEAST. THE LOW WILL
TAKE A MORE NNELY TRACK THRU WISCONSIN DURG THE EVENING AND THEN
TURN NELY OVERNIGHT. THE LOW IS EXPECTED TO RAPIDLY DEEPEN AS IT
TURNS NELY OVER LAKE SUPERIOR TONIGHT...AND COMBINED WITH HIGH
PRESSURE BUILDING DOWN THE NORTHERN PLAINS...WINDS WILL RAPIDLY
STRENGTHEN TO GALE FORCE FOR THE SOUTHERN HALF OF THE LAKE AND
STORM FORCE OVER THE NORTHERN HALF WHERE THE PRESSURE GRADIENT
WILL BE STRONGER AND COLD ADVECTION GREATER. FOLLOWING THE PASSAGE
OF THE ASSOCIATED COLD FRONT...TEMPERATURES WILL DROP INTO THE LOW
20S AND WHEN COMBINED WITH THE STRONG WINDS...SOME FREEZING SPRAY
WILL BE LIKELY.
WINDS WILL SIGNIFICANTLY WEAKEN OVER LAKE MICHIGAN WEDNESDAY NIGHT
AND THURSDAY AS THE HIGH PRESSURE BUILDS ACROSS THE LAKE.
CONDITIONS WILL REMAIN RELATIVELY QUIET AS THE HIGH CROSSES THE
LAKE.
KREIN
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039 UNTIL 7 AM WEDNESDAY.
IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7 AM
WEDNESDAY.
LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
LMZ874-LMZ876-LMZ878 UNTIL 5 PM WEDNESDAY.
STORM WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ868 UNTIL 9 AM WEDNESDAY.
&&Hazardous weather outlook, Mar 10, 2:57 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
357 PM CDT TUE MAR 10 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
112100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
357 PM CDT TUE MAR 10 2009 /457 PM EDT TUE MAR 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS AND FLOODING.
WIND GUSTS OF 40 TO 50 MPH.
AREAS AFFECTED AND TIMING:
FLOODING WILL CONTINUE TO AFFECT AREA RIVERS THROUGH TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE EARLY THIS
EVENING. THESE SHOWERS AND STORMS ARE NOT EXPECTED TO BE SEVERE
DUE TO A LACK OF INSTABILITY...HOWEVER THERE COULD BE AN
ISOLATED WIND GUST TO 60 MPH AS THESE MOVE THROUGH.
STRONG...NON-THUNDERSTORM INDUCED WINDS WILL DEVELOP THIS
EVENING ACROSS THE ENTIRE AREA...AND CONTINUE INTO EARLY
WEDNESDAY.
DISCUSSION:
AN INTENSIFYING EARLY SPRING STORM SYSTEM WILL MOVE ACROSS THE
UPPER MISSISSIPPI VALLEY THIS EVENING...AND CROSS CENTRAL LAKE
SUPERIOR TONIGHT. A POWERFUL COLD FRONT WILL SWEEP FROM WEST TO
EAST ACROSS THE AREA BETWEEN 5 AND 9 PM THIS EVENING. GIVEN VERY
STRONG WINDS ALOFT...SOME OF THESE SHOWERS AND THUNDERSTORMS
COULD PRODUCE AN ISOLATED WIND GUST TO 60 MPH.
IN THE WAKE OF THE COLD FRONT...WINDS WILL TURN TO THE WEST
AND GUST AS HIGH AS 50 MPH AT TIMES TONIGHT...WHILE TEMPERATURES
PLUMMET INTO THE TEENS AND 20S.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SOME CREEKS AND STREAMS WILL REMAIN FLOODED INTO WEDNESDAY OR
THURSDAY...WITH MANY LARGER RIVERS REMAINING IN FLOOD THROUGH
THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-112100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
357 PM CDT TUE MAR 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING. ANY
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS
EVENING COULD PRODUCE WIND GUSTS OVER 35 KNOTS.
GALE FORCE WINDS TO 45 KNOTS WILL DEVELOP TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
GALE FORCE WINDS TO 40 KNOTS ARE LIKELY WEDNESDAY...WITH
HAZARDOUS WINDS AND WAVES LINGERING INTO THURSDAY MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-112100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
357 PM CDT TUE MAR 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY THIS EVENING.
STORM FORCE WINDS TO 50 KNOTS WILL DEVELOP OVER NORTHERN
PORTIONS OF THE LAKE TONIGHT...WITH GALES TO 45 KNOTS OVER
SOUTHERN PORTIONS.
FREEZING SPRAY IS LIKELY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STORM FORCE WINDS WILL DIMINISH TO GALES WEDNESDAY OVER NORTHERN
LAKE MICHIGAN...WITH GALES CONTINUING IN THE SOUTH.
FREEZING SPRAY IS LIKELY WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MERZLOCK
Strong Wind, Winnebago
- When
- March 10, 7:55 PM CST to 10:00 PM CST
- Where
- Winnebago forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
Tree limbs and power lines were blown down.
Strong Wind, Cook
- When
- March 10, 9:00 PM CST to March 11, 2:15 AM CST
- Where
- Cook forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
Power lines were blown down on Sheridan Street in Winnetka.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, March 10 to 12, 20091 death · 1 event
- Flash Flood and Flooding in Indiana, March 10 to 12, 2009$3.5 million · 7 events
- Flooding in Michigan, March 10 to 15, 2009$3.7 million · 3 events
- Flash Flood and Flooding in Illinois, March 10 to 11, 2009$50,000 · 6 events
- Flash Flooding and Flood in Indiana, March 10 to 12, 2009$50,000 · 3 events
- Drought in Texas, March 10 to 31, 2009$30,000 · 4 events
- Blizzard and Winter Storm in Minnesota, March 10 to 11, 200913 events
- Dense Fog in Wisconsin, March 10, 200912 events
- Wildfire in Georgia, March 10 to 13, 2009$11,000 · 5 events
- Winter Storm and Winter Weather in Michigan, March 10 to 11, 20097 events
- Flooding in Illinois, March 10 to 12, 20096 events
- Winter Weather in Iowa, March 10, 20095 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159309, 159312.